It appears to be a rare side effect, but it happens. One of the most common prescription drugs is robbing people of their memory.
So far, reports have been anecdotal. But researchers at the University of California San Diego are completing a randomized controlled study on the effect of this class of drugs on mood and cognition. As soon as I have results of this study, I?ll pass them on to you.
What are these drugs? They?re statins - used to lower cholesterol and LDL cholesterol. They don?t affect everyone?s memory. But for the few people who are sensitive to statins, the consequences can be huge.
One woman?s memory got so bad just one week after taking a statin that her doctor thought she had early Alzheimer?s disease. He tried three different statins. All of them gave the same results. After she stopped taking all statins, 99% of her memory returned. This woman was one of the lucky ones. Stopping statins doesn?t reverse memory problems in everyone.
I have other problems with statins that most people don?t know about. They can contribute to cancer and even death. Subscribers to my newsletter can get more information on the dangers of statins by reading my April article on the subject at www.womenshealthletter.com. If you don?t already subscribe, this would be a good time to do so.
Can You Restore Your Hearing by Taking Nutrients?
Most doctors don't think nutrition has anything to do with hearing loss. But several new studies show just how important nutrition is to your ears - and how some people are actually reversing their hearing loss.
Click Here To Learn More
Meanwhile, if you?re taking any statins, pay attention to your memory. Your doctor may not be monitoring you closely for this association. Or he may dismiss rare side effects like memory loss from statins because they affect such a small number of people. But loss of cognition is a serious life-altering condition. If you or anyone you know notices more "senior moments" after taking statins, tell you doctor immediately and show him or her this alert. Then look for another solution to your cholesterol problem.
Your voice of reason in Women's Health,
Dr. Janet Zand
Paddock, Catherine, "Statins and memory loss in women," Wall Street Journal, Feb 15 2008.